Ugh, diabulimia… I’m slowly in the process of getting better. I was recently hospitalized for DKA, my sugars have been in control for the past 3 days, totally normal every time I’ve checked. My whole body is swollen. My face, eyelids, hands, fingers, arms, wrists, legs, feet, stomach - everything. Has this happened to anyone, all of my doctors don’t know what it is. I feel like I’m the only one this happens too as soon as I rid my body of ketones. Its so frustrating. Every time I wake up I am soaked with water (sweating) - like soaked. I have a constant headache that only goes away if I take aspirin. I feel uncomfortable from all of this. I have probably gained like 10-15 lbs in the past 5 days, its ridiculous and so frustrating. Can you help me with any of this? Does it ever go away and if so how long does it take? I still have no energy to move and I feel weighed down from all the water retention. I’m literally just laying in bed all day, day after day, hibernating waiting for this to all go away and to just feel better. Theres no way I could even possibly go out because people would probably be scared of how swollen my face is …I barely look like myself. PLEASE write back with any opinions /advice/ information. I would so greatly appreciate it! Thanks- Kristen
Going through an episode of DKA is like running a marathon without training. It is extremely hard on the body. I am surprised the docs aren’t familiar with edema following DKA - it’s just the body’s way of grabbing onto all the fluid it can in anticipation of becoming dehydrated again. Since your bg has been good, there is no excess urine and so the fluid will stay around for a little while and then most likely balance itself out. Just be patient. If it persists, talk to the doc again about it. This has happened to me a couple of times.
It should pass in a few days. When I was diagnosed I was in DKA (Jan 08) and I gained like 20lbs in 5 days with water, there was even a hump on my back from fluid retention (like a camel!!). In about a week or so I was normal again, freaked me out though. I now take a water pill (1/2) every day because I take Lisonpril (high blood pressure pill) and drink tons of water. You should be fine pretty soon, once you feel good again…drink alot of water and work out and excess fluid. Keep me posted!
I was swollen also. Mine wasn’t as severe as yours sounds & it went away in about 4 days. Sure everyone is different on how long it takes. Weird feeling to look in the mirror & see a different face staring back.
Know it sounds strange when you’re already bloated, but don’t limit fluids. Drink enough water.
Hope you’re feeling better soon!
Kristen, i’m so sorry that you are struggling with this when you are trying to just take care of yourself.
Just wanted to send you hugs!!! Keep us posted on how you are doing.
Yes, that’s an excellent tip - the water will help flush out the edema.
I agree with the others about the edema (swelling) and its causes. However, I am concerned about you. You mention ‘DIABULIMIA.’ I know what that is. It’s when you want to lose weight, so rather than eating and vomiting as a non-diabetic with an eating disorder does, you either omit your injections altogether or take less insulin than you need, on purpose, because very high blood glucose causes weight loss.
You write in your posting: "I have probably gained like 10-15 lbs in the past 5 days, its ridiculous and so frustrating."
It sounds as though you really, really, need to be seeing a psychotherapist who will help you to understand why you don’t like your body/self enough to take care of it. Remember, you only have one life. If you get complications, your quality of life will suffer. Please, get help. YOU DESERVE IT. I know it is hard to live with Type I. I’ve had it for almost 40 years!
I just found this article about diabulimia:
Wow, that’s very scary…
I’m in the process of “recovery” as well, and I’m about 33 pounds heavier within a two week period. Most days I’m so painfully uncomfortable in my body and its extremely tempting to go back to my old habits, but I’m trying my hardest day by day to maintain my health. I’m on lasix to help with the bloat. It doesn’t entirely get rid of it, but it helps it from getting worse and sheds some of the water weight. I also have night sweats, sometimes during the middle of the day. You’re doing the right thing by getting on track with insulin however, when I think of all the damage I’ve done to my body over the past 6 years, its a constant reminder to look forward and not backward. Especially my eye sight, I’m mostly getting better for my eyesight.
To help: Try to stick to a lower sodium diet (use herbs and spices, or lemon to season foods), Drink 6-8, cups of water a day (a cup or 2 of green tea or coffee helps), Take a multivitamin a day (esp if you are on a water pill), Stretch if you are unable to exercise (it helps to move the water out of the cells in a way that the body can use/purge it), Keep your legs propped up (gravity pulls the water to the lower part of our bodies), and maintain contact with your endocrinologist, et al.
I wish so badly I could say I've escaped diabulimia without long-lasting effect, especially the edema, but I am writing this right now suffering very badly from swelling and I starting recovering from my bout of diabulimia over 5 years ago. Things have gone up and down in terms of recovering since I first entered ED treatment, but for me the battle with edema never truly subsided. Doctors have never even offered any help or even an explanation as to why my problems with swelling never subsided even after having my blood sugars under control for substantial periods of time, even when I managed a 6.8 a1c for several months I still swelled up after being on my feet for more than 30-45 minutes or even worse in high temperatures. It will get better after you keep your bg in an appropriate place for a couple days straight, after weeks and eventually with time you'll stop feeling like you look like a monster, don't get me wrong, you won't keep looking like a stranger forever, but it will probable still be on your mind for a while afterwards. Also, don't let this discourage you from keeping your bg under control, not taking insulin will only make this worse for longer periods of time. If I'd managed to get the ED treatment to stick the first time around I probably would manage to be able to exercise or lead a more normal life now, I think going back and forth between being responsible and foregoing insulin is making this all the more harder for me now, so let this be encouragement to keep going and accept the edema right now in order to reap the benefits in your future. Try talking to your physician about getting furosimide or lasix to help getting the edema to the point where you can walk or at least get your mind off of the swelling, but at least for a little while there's nothing you can do to make it go away completely. Unfortunately, not taking insulin causes the kind of irreparable damage to your body and the means of losing weight and body mass also causes severe dehydration, which makes you feel and look skinner, so once you start taking insulin again your body tries to get back to normal and you retain the water you so badly needed in the first place. So while I know it's hard to hear, this water is much needed and inescapable if you want to be regain any semblance of health. I hope everything subsides sometime soon, but don't use it as an excuse to turn off your pump (or however you forewent insulin) because it makes it that much harder in the future. Good luck.